California, 2020

Damaging Winds in California, June 25, 2020

June 25, 2020 · NWS HNX · 2 events in 1 county or zone

An extended period of hot temperatures took place over the region between June 23 and June 27. During the afternoon of June 25, there was enough instability over the Sierra Nevada range for scattered thunderstorms to break out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

An extended period of hot temperatures took place over the region between June 23 and June 27. During the afternoon of June 25, there was enough instability over the Sierra Nevada range for scattered thunderstorms to break out. A few of the thunderstorms produced strong wind gusts in Yosemite National Park, and several trees that has been killed or weakened by a long term drought between 2013 and 2016 were blown over by the strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 25, 12:46 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 25, 12:46 PM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
146 PM PDT Thu Jun 25 2020

.SYNOPSIS...Afternoon thunderstorms are possible in the higher
elevations of the Sierra and northern Tehachapi's today and on
Friday. Otherwise, triple digit heat will continue through
Saturday in the San Joaquin Valley, lower foothills and the
desert. Sunday through Monday will trend much cooler with gusty
winds through and below the mountain passes. Conditions will
remain dry into next week, with a slow warmup back to near average
temperatures by mid-week.

&&

.DISCUSSION...Current GOES17 water vapor imagery is showing a
shortwave trough digging southward into the district. This impulse
of energy will help initiate thunderstorms this afternoon and
evening, but with a greater areal coverage compared to yesterday.
As far as today's convective environment, the HREF is showing
very steep 700-500mb lapse rates of ~8.0 C/km, with mean SBCAPES
around 1,000 J/kg. Additionally, the morning sounding from Reno
indicated precipitable water (PW) values of 0.71", which is in the
maximum 90th percentile compared to climatology. So with decent
instability, above average PW values, and weak winds aloft,
the main thunderstorms threat today will be hail, dangerous
lightning, and heavy rainfall. As for the lower elevations of the
valley, Sierra foothills, and Kern County desert, we will have
another day of triple digit heat.

For Friday into Saturday, the aforementioned trough will move
into Arizona as a ridge builds back into the region. With
increasing 500mb heights temperatures will remain in the triple
digits, with Saturday being the hottest day of this current heat
wave. With enough diurnal heating and surface moisture, it is
possible we'll have some lingering thunderstorms in the Sierra and
northern Tehachapi's, especially on Friday.

A major pattern change for our area will begin on Sunday, and
will continue into Monday. During this period, a deep closed
upper low originating in Alaska will dig into the central Great
Basin. This will usher in a dry cold front into our area by
Sunday afternoon. With the passage of the front, strong gusty
winds will develop in the eastern Kern County mountains and
desert, as well as the West Side Hills. Advisory level winds will
be possible for these areas. The most notable difference this
system will bring is the much cooler temperatures. Sunday's highs
will be as much as 15 degrees cooler compared to Saturday.
Temperatures will continue to fall on Monday with high
temperatures ending up around 10 degrees below average across the
district. A slow warmup will follow on Wednesday into next
Friday, as a dry northwesterly flow sets up in the region. This
will keep temperatures to more seasonal levels along with dry
conditions.

&&

.AVIATION...
Scattered thunderstorms are possible near the Sierra crest between 19z
today and 03z Friday. Otherwise, VFR conditions will prevail over the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT Saturday for CAZ180>191.

&&

Public/Aviation/Fire Wx...CMC
IDSS/PIO..................Bollenbacher

weather.gov/hanford

In the hours before

Special weather statement, Jun 25, 1:55 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
255 PM PDT Thu Jun 25 2020

CAZ192-252230-
Central Sierra CA-
255 PM PDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA...
SOUTHEASTERN TUOLUMNE AND NORTHEASTERN MADERA COUNTIES UNTIL 330 PM
PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of June Lake, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Devils Postpile, Agnew Pass and Red Meadow Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 11920 3774 11927 3773 11926 3773 11924
      3771 11922 3774 11919 3773 11912 3768 11906
      3760 11904 3762 11929 3776 11934 3781 11921
TIME...MOT...LOC 2154Z 256DEG 5KT 3770 11923

ab
Special weather statement, Jun 25, 4:12 PM PST, 18 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
512 PM PDT Thu Jun 25 2020

CAZ192-260100-
Central Sierra CA-
512 PM PDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRESNO COUNTY UNTIL
600 PM PDT...

At 511 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of North Lake Campground, or 11 miles west of
Aspendell, moving southeast at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Fresno
County.

LAT...LON 3734 11878 3732 11874 3732 11872 3725 11867
      3724 11868 3722 11868 3719 11881 3733 11887
      3737 11877
TIME...MOT...LOC 0011Z 333DEG 5KT 3728 11878

JDB

The radar

The Sacramento radar (KDAX), 175 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuolumne

When
June 25, 4:30 PM PST
Where
Tuolumne County, 3.5 mi N of Hetch Hetchy
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
37.980, -119.790

Yosemite National Park dispatch reported several trees donwed in the Hetch Hetchy area due to strong thunderstorm wind gusts.

Thunderstorm Wind, Tuolumne

When
June 25, 6:00 PM PST
Where
Tuolumne County, 7.3 mi SE of Harden Flats
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.760, -119.820

The Crane Flat RAWS reported a peak thunderstorm wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889703, 889705.